How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask DR. EHTISHAM Your Own Question
DR. EHTISHAM
DR. EHTISHAM, Doctor
Category: Medical
Satisfied Customers: 11045
Experience:  MBBS, FCPS
41140702
Type Your Medical Question Here...
DR. EHTISHAM is online now

In 2018, I was diagnosed with essential hypertension. After

This answer was rated:

In 2018, I was diagnosed with essential hypertension. After about 18 months, a combination of 3 pills (as well as lifestyle changes) has brought the blood pressure under control. I am on 10mg Ramipril 10 mg amlodipine and 4 mg doxazosin. However, ever since then I have had all sorts of problems mainly of a urological/andrological nature. I finally spoke to a andrologist and she has referred me to a cardiologist because she thinks that the hypertension is but a symptom of a potentially, more serious, cardiovascular problem or problems. This is based on my clinic history which has determined a very slight thickening of one of the left ventricular wall, brachycardia at times - I have never understood why I have hypertension when I have a low resting rate of about 56 and there's something occasionally odd about the sinus (?) rhythm but none of the doctors seem too excited about any of this, just saying that they'll monitor me. However, what did excite the andrologist was oedema in my lower limbs. She has instructed me to lie flat in the evenings with my legs raised above my heart for not less than 90 minutes. She also told me to start taking my medicine in the evening rather than the morning because of the polyuria and nocturia I was experience. I have to say that it's working. I normally get up 5 - 6 times a night to urinate but for the past 3 days I have been doing this I have got up 2 - 3 times and the last occasion it was about time to get up anyway!So my questions are these:1. What is oedema?
2. Why could it have excited my andrologist so much?
3. Apart from what she has suggested, what else can I do about this - 90 - 120 minutes a evening is a hell of a waste of an evening lying flat.
4. When I do go see the cardiologist, what questions should I ask her?I am 46 years of age, slightly overweight (given that I have not been able to go swimming because of Covid). I was a very heavy smoker for nearly 30 years. I ahve not smoked a cigarette for more than 2 years. ON my maternal side there is a history of heart disease. My maternal grandmother was born with a hole in her heart. My maternal grandfather had an MI at 73. My mother, fortunately, is very fit and well. My father died of cancer 6 years ago. He had hypertension and DM2 but all well controlled and never life limiting. His father died of a stroke. His mother died of cancer. I think that is the entire relevant medical history.Thank you very much indeed

Hello! My name is***** to JustAnswer. I'm reviewing your question now, and will post back with your reply momentarily.

I am sorry to hear about your problem

I will answer your questions one by one and you can come back to me for any clarification later on

1. Edema or Oedema is a word use to describe swelling in the body .If it only involve the lower limbs it is called peripheral oedema . Usually it is a sign of fluid retention in the body due to various reasons like cardiac,kidney or liver disease or some lymphatic obstruction

2.Your Andrologist want to make sure that this oedema is not due to a heart disease due to failure of heart as a pump causing the oedema

3.I think in your case the Oedema can be a side effect of your medicaine named Amlodipine.That is commonly associated with the swelling or Oedema of the legs. You should use a pillow under the legs while sleeping. Sometime if oedema does not settle an alternative should be sought like a diuretic or water pill

4. I think the Cardiologist must examine you and have an ECG and Echocardiogram to make sure the oedema is not due to a heart failure

My goal is to provide you with excellent service – if you feel you have received anything less, please reply back as I am happy to address follow-up questions. I will be glad to help you always

Regards

Customer: replied 9 days ago.
Thank you.Could you explain what I might look out for heart failure symptom wise or lymphatic obstruction? I am sure it is not kidney or liver disease becasue I recently had tests and they were both functioning very well.

Usually with heart failure the symptoms can include fatigue,shortness of breath or exercise exertion

Lymphatic obstruction usually cause a unilateral swelling so if you have the swelling in both legs it is unlikely to be the cause

Amlodipine could be the culprit as it is a common side effect of Amlodipine

My goal is to provide you with excellent service – if you feel you have received anything less, please reply back as I am happy to address follow-up questions. I will be glad to help you always

Regards

Customer: replied 9 days ago.
What do you mean by exercise exertion? I though the idea of exercise was to elevate the heart rate for 10 - 30 minutes. I don't have a problem walking up stairs though.

I mean to say exercise intolerance

I think echocardiogram will clear if your oedema is related to heart or not and that should be done

My goal is to provide you with excellent service – if you feel you have received anything less, please reply back as I am happy to address follow-up questions. I will be glad to help you always

Regards

DR. EHTISHAM and 4 other Medical Specialists are ready to help you
Customer: replied 9 days ago.
Thank you for your time.

You are welcome

My goal is to provide you with excellent service – if you feel you have received anything less, please reply back as I am happy to address follow-up questions. I will be glad to help you always

Regards